Pigeon-Talk banner
1 - 14 of 14 Posts

·
Registered
Joined
·
85 Posts
Discussion Starter · #1 ·
I am losing all of my most recent birds, 9 and counting and I'm concerned about 4 others. I believe I'm losing them to canker but I've been medicating their water with Ant-Canker and giving them Metronidazole 100mg tablets as instructed but still losing them. Only birds that were hatched this year and out of the nest and flying freely with the flock except for one squab in the nest have died. The ones that I've lost have all looked fine one day and sluggish the next then within a day or two they're gone. Any suggestions or help would be appreciated. Thanks
 

·
Registered
Joined
·
4,860 Posts
Sounds like Adenovirus or Circovirus it is a young bird disease not much you can do, every year before breeding I soak my loft with Vercon S and then I give my young birds the PMV vaccination when they are 21 days old.
Dave
 

·
Registered
Joined
·
6,822 Posts
Agree with Dave,
. Would have a vet autopsy one. We lost a squeaker to circovirus even though we tried everything to save her. She had so many diseases that it was like playing whack a mole. Would ask a vet asap. Hope they have something treatable. What symptoms do they show?
 

·
Registered
Joined
·
29,797 Posts
Are they eating? Drinking? Anything way down their throats? How do the droppings look?
Medicating in the water is really not the best way, as you can't be sure of how much they are getting. Better to medicate individually and save the flock treatment in the water for the rest of the flock that aren't showing symptoms.
Having a good avian vet check them would be a good idea.

Just reread your post. 100 mg of Metro would be too strong for them, and especially the one in the nest. They should be getting 30 mg once daily. Even adults, although you can give 100 mg for the first day, then it should be dropped to 50 mg once daily for 10 days would be good. So could be over medicated.
How long did you medicate for?
 

·
Registered
Joined
·
812 Posts
Hi Yank,

Sorry to hear about your pigeons dying :(

From your post and the symptoms described; I do not think it is Canker ["all looked fine one day and sluggish the next then within a day or two they're gone."]

As mentioned above; medicating them individually with Metronidazole would be more effective;*if* it is Canker. Please try to give the proper dose.

I would also clean out the loft throughly before introducing new pigeons in there.

Good Luck.
 

·
Registered
Joined
·
85 Posts
Discussion Starter · #6 ·
The symptoms are they become sluggish, fluffed up feathers, just standing in one spot and not eating but they do drink. I clean their loft weekly and haven't introduced any new birds in over a year. I have been medicating the young ones individually with Metronidazole 100mg but obviously not helping. When one dies and I pick it up and turn it upside down water comes pouring out of their mouth. The dropping are kind of a green liquid. Lost two more today. As stated all are birds hatched this year and 2 from December of last year.

Thanks for your input. Tom
 

·
Registered
Joined
·
29,797 Posts
It may not sound like canker, but that can also depend on whether or not the poster noticed the symptoms right away. Many do not. They may be sick, but try to not show it, until they are really sick and then can't hide it. Hard to know what is going on. Best thing would be to have a good avian vet check one. Are you sure they were all eating and drinking normally? Do you actually stay there to see how much each is eating? Most don't, so they could have been off their feed for a while and it just wasn't picked up on.
 

·
Registered
Joined
·
29,797 Posts
The symptoms are they become sluggish, fluffed up feathers, just standing in one spot and not eating but they do drink. I clean their loft weekly and haven't introduced any new birds in over a year. I have been medicating the young ones individually with Metronidazole 100mg but obviously not helping. When one dies and I pick it up and turn it upside down water comes pouring out of their mouth. The dropping are kind of a green liquid. Lost two more today. As stated all are birds hatched this year and 2 from December of last year.

Thanks for your input. Tom
We were typing at the same time. That does sound like canker. The dropping are dark green, which is from not eating, and liquid because they are filling their crops with water. Not sure that is what it is, but sounds as though it could be.
How often are you giving the med? If everyday, which it should be, then you are over doing it with 100 mg. Also, they would need to be hand fed as they are not eating. Better to separate them from the rest to be able to monitor them and medicate and feed them. Also, unless the water is taken away, and offer to them several times a day, but don't let them fill up on it, otherwise they will just fill up on the water.
 

·
Registered
Joined
·
29,797 Posts
Jay3 - I followed instructions on the bottle which is 1 tablet per pigeon per day for two days.
That is too high a dose for young birds, and it isn't really for a cure but for prevention. They need 30 to 40 mg once a day, for about 10 days for a cure.
But should be given after you make sure they do have food in their crop, because Metro works really well, but can cause vomiting on an empty crop. Canker can also cause vomiting. The easiest way to feed them would be with frozen peas which you have defrosted and warmed under warm running water.
Give about 30 peas 3 times a day, or if you can't do 3 times a day, you can try 50 for 2 times a day, if they can keep it down without problems. If not, drop down to the 30 peas each time. Here's how you would do that.

If you need to feed peas to a pigeon, hold the bird on your lap and against your body. This gives you more control. Reach from behind his head with one hand and grasp his beak on either side. Now use your free hand to open the beak, and put a pea in, then push it to the back of his throat and over his tongue. Let him close his beak and swallow. Then do another. It gets easier with practice, and the bird also gets more used to it, and won't fight as much. If you can't handle the bird, then use the sleeve cut off a t-shirt, slip it over his head and onto his body, with his head sticking out. This will stop him from being able to fight you so much. Just don't make it tight around his crop area. It helps if you have him facing your right side if you are right handed.
 

·
Registered
Joined
·
29,797 Posts
I'm sorry...........should have added that if they still vomit, even though you get food in their crop before medicating, then giving a few drops of Pepto Bismol about 30 min before feeding and medicating usually helps to stop the vomiting.
 
1 - 14 of 14 Posts
Top